unable to stop crying, unhelpful ENT consultants, need some hope /advice

I have various problems with asthma, no smell, sore bones and food intolerances all of which I have been coping with for several years now and last year was given levothyroxine as my TSH had gradually gone up to 9.55 over the year. The net had indicated that treatment for thyroid would help and I persuaded my GP to treat and have recently gone up to 100 mcg. She now says I'm slightly overmedicated (I do feel wired) TSH is 0.24 BUT I still feel rubbish and yesterday just could not stop crying at all. I had such high hopes that thyroid treatment would let me get my life back and it doesn't seem so yet. I am supplementing B12, D3 and other minerals including iron and selenium as all have been low on blood tests throughout the years but don't seem to get consistently well for longer than a few weeks.

Last week I also saw a new ENT consultant who will not treat me as I have had negative experiences with steroid nose drops and don't want to take them at the moment (they seem to make me very wheezy). He also said I had polyps and no sign of a fungal infection yet 6 weeks before the other consultant had said I probably had a fungal infection and no polyps and was sympathetic and said he (the next one)would help. He didn't and was rude and dismissive and asked me why I was bothering him.

I hate being on a restrictive diet and feel unable to face the festive season with no hope for feeling better, everything tasting of sawdust and a throbbing sore nose and face, mind numbing fatigue and a feeling of being overwhelmed, and then being told it is my fault for not taking the offered treatment!

Has anyone else here had nose problems (possibly fungal, I have athletes foot and dhobi itch and a fungal infection of my scalp so why not my nose!!) and found a treatment which helps. Saline douches sometimes appear to dislodge something and I smell something for a few minutes, other times they make it worse and my face throbs and my nose runs and is stuffed up.

I take montelukast (generic) for my asthma which was great when first prescribed but much less so now, 100 mcg levothyroxine, cetarazine (5mg), one puff symbicort inhaler once a day, one puff pulmicort (steroid only) and supplements so I'm rattling with pills. I also eat a very low histamine, low salicylate, no sugar (except when I crack and drink hot water with sugar in it) gluten and casein free diet (I had a very strongly positive blood test for coeliac but a negative biopsy) which is very hard. I live in a vegetarian household and have to hide away to eat which does not help my low mood. What else can I do to feel well / cope with Christmas?

5 Replies

oldestnewest
  • I am sorry you are so despondent after your consultation.

    You are upset because the people we depend upon when suffering, the medical profession, let us down particularly the last person you saw who was dismissive.

    We have to learn ourselves regarding hypothyroidism and doctors' worst mistake is to adjust our hormones due only to the TSH. I am assuming your doctor didn't test your FT4 and FT3.

    I think if you ask your GP for a Full Thyroid Function Test as you've taken advice from the NHS Choices for information on a thyroid gland dysfunction who recommend TSH, T3, T4, Free T4 and Free T3 (the latter two are the most important). If we don't have sufficient levothyroxine we may have a low FT4 and FT3 - they may be in the lower part of the range but we need these two to be towards the upper part of the range. If you've not had B12, Vit D, iron, ferritin and folate ask for these too. Deficiencies can cause unpleasant symptoms.

    T3 is the only active thyroid hormone which is required in our billions of receptor cells. Our body cannot function if dose of levothyroxine (T4) is too low. Levo converts to T3. T4 is inactive.

    Your should take any other medications well apart from levothyroxine so that nothing interferes with the uptake.

    Levothyroxine should be taken on an empty stomach with one full glass of water and wait about an our before eating. Food interferes with the uptake.

    I think if you get your thyroid hormones sorted out and you begin to feel that you are getting somewhere and feel much better that your other problems (even if unpleasant) you can then concentrate on them.

    I think you know to get blood test for thyroid gland at the earliest possible, and fasting (you can drink water) and allow 24 hours between your last dose of levo and the test and take it afterwards.

    Many on this forum have recovered their health by following advice from others who've been in the same boat at one time and are now getting on with life. :)

  • thanks for your reply, I do follow all this advice and have paid for bluehorizon tests for all the things the gp won't do, just yesterday was a bad one when I hit an emotional wall about health / life etc. when I can usually put up with things, it helps that people here have been in similar places.

  • Yes, as the saying goes 'a worry shared is the best way forward'. My Mother used to say, 'have a good cry and you'll then feel a lot better'.

    Two main emotions - happy and sad so we don't need to apologise for human responses. Most of us have been along the same road at times but at least, on this forum, we know we've been in the same boat at one time or another.

  • I think you're probably low in zinc. A lot of hypos are. That will affect your sense of taste and smell. And, if you're taking vit D3, it's good to take zinc because it's a co-factor of D3.

    Another good thing to take is magnesium - another co-factor of D3. Most people are low in magnesium, and it's very, very important to bring it up to optimal.

    Are you taking vit K2 with your vit D3?

  • You sound like you may be deficient in many nutrients, which is not surprising with food intolerances/allergies. You might benefit from doing a Genova Diagnostics NutrEval test, which will do a full rundown of all nutrients, and several other things as well. They have a sample test on their website.

    If you've been taking a lot of B12 without folate and feel weepy, you could be deficient in folate. Too much or too little folate is bad, so you want to take the right amount.

    Another thing that could be very useful is a stool test. Genova Diagnostics has the GI Effects and CDSA tests and there are others on the market. A DNA stool test is best - it looks at the DNA of what's in your sample and gives a list of good and bad inhabitants of your gut, ideally with recommended drug and botanical solutions.

    The Food Intolerance Bible by Anthony Hayne is also a good resource if you don't want to start with the tests - there are little quizzes which can help you troubleshoot various intestinal problems.

You may also like...